DRESS syndrome is an often under-diagnosed and under-recognized severe type IV (delayed type) hypersensitivity reaction that can occur with any medication but most commonly in response to aromatic anticonvulsants [1, 2, 6, 9, 10, 12, 13]. Like most severe allergic reactions, DRESS syndrome involves rash, diffuse swelling, as well as eosinophilia [1, 2, 11, 14]. The hallmark of DRESS syndrome, however, is the presence of systemic manifestations such as inflammation of the liver, kidneys, heart, or other organs [1, 12, 13]. Although no formal diagnostic criteria have been widely accepted, a Japanese working group in 2007 established a set of diagnostic guidelines requiring the following: first, maculopapular rash developing greater than three weeks after starting a drug; second, prolonged clinical symptoms two weeks after discontinuation of the causative drug; third, fever greater than 38°C; fourth, liver abnormalities (including ALT greater than 100U/L); fifth, leukocyte abnormalities (either leukocytosis greater than 11×109/L, an atypical lymphocytosis, or eosinophilia greater than 1.5×109/L); sixth, lymphadenopathy; and seventh, human herpesvirus 6 (HHV-6) reactivation . The patient described here met all of these described criteria for a diagnosis of DRESS. Although he had no palpable lymphadenopathy, an abdominal computed tomography scan confirmed profound retroperitoneal lymph node enlargement. Finally, a qualitative deoxyribonucleic acid (DNA) assay revealed the presence of HHV-6 type B in the patient’s blood, indicating the reactivation of HHV-6 associated with the patient’s DRESS syndrome [2, 15, 16].
Alternatively, Kardaun et al. of the Severe Cutaneous Adverse Reactions (RegiSCAR) study group published a scoring system in 2007 which has also been widely used to evaluate potential cases of DRESS syndrome . The criteria for this system include: first, fever greater than 38.5°C; second, enlarged lymph nodes; third, eosinophilia; fourth, atypical lymphocytosis; fifth, skin involvement; sixth, organ involvement; seventh, resolution greater than 15 days; and eighth, evaluation of other causes (ANA, blood cultures, serology for hepatitis A virus, hepatitis B virus, hepatitis C virus, and chlamydia and/or mycoplasma). Using this scoring system, a final score of less than two indicates no case, a final score of between two and three indicates a possible case, a final score of between four and five indicates a probable case, and a final score of greater than five indicates a definite case. The patient in this case report had a score of six points (one each for lymphadenopathy, eosinophilia, atypical lymphocytosis, skin rash suggestive of DRESS, liver involvement, and evaluation of other potential causes), indicating a ‘definite case’ of DRESS per the RegiSCAR scoring guidelines.
An important question to consider is which medication was actually the source of the patient’s reaction, as he had been started on phenytoin and levetiracetam within days of each other due to recurring seizures on phenytoin alone. Although DRESS was originally described in response to phenytoin and it has been one of the most common causative medications, Gómez-Zorrilla et al. published a case report earlier this year (2012) of a patient presenting with DRESS syndrome who took no medications other than levetiracetam [6, 7, 11]. If the patient were to again require anticonvulsant therapy, it would be prudent to avoid use of both phenytoin and levetiracetam, and to opt instead for an alternative non-aromatic anticonvulsant.
Prompt recognition of the adverse drug reaction and discontinuation of offending medication are imperative steps in limiting the progression of DRESS syndrome. Pharmacological treatment of DRESS syndrome has to date not been studied with randomized controlled trials and instead has been established on the basis of case reports and retrospective analysis. Systemic corticosteroids have become a mainstay of therapy in severe cases and often produce marked improvement in clinical symptoms and laboratory measures in just a few days after the initiation of treatment [3–5, 8]. If symptoms continue to progress despite the use of corticosteroids, other options include intravenous immunoglobulin (IVIG) and/or plasmapheresis .
The French Society of Dermatology published a report in 2010 outlining a consensus on therapeutic management of DRESS . They recommend the use of systemic corticosteroids at a dose equivalent to one mg/kg/day of prednisone in patients with any sign of severity including: transaminases greater than five times normal, renal involvement, pneumonia, hemophagocytosis, or cardiac involvement. They further recommend the use of IVIG at a dose of two g/kg over five days for a patient with life-threatening signs such as renal failure or respiratory failure. In addition, they propose the use of steroids in combination with ganciclovir in patients with signs of severity and confirmation of a major viral reactivation of HHV-6. However, because anti-HHV-6 immunoglobulin G titers are not currently widely available in all hospitals and laboratories, results often take several days or weeks to confirm viral reactivation. Because time is an important factor in the treatment of DRESS, it is not recommended to delay definitive therapy in order to confirm a major viral reactivation. Further study and randomized controlled trials of these and other potential pharmacologic therapies will be important in establishing a standard of care and to improve understanding of how best to treat patients affected by DRESS syndrome.